Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


need help
Jul 20, 2009

hi Dr. Rob, i am on Atripla, but i have bit of a problem, i take it at 10:30 PM and i stay awake untile 1:00 AM or after that, and i get so hungry, knowing that i take atripla on empty stomac, i am starving man its 1:30 now and i don know if i can eat or i shouldnt eat or what should i do, am newly diagnosed with HIV1 thank you for your time

Response from Dr. Frascino

Hi,

Once again the information requested is already waiting for you in the archives. See below.

Dr. Bob

I'm suppossed to take Atripla on an empty stomach, what about soda?( ATRIPLA AND FOOD, 2009) Apr 3, 2009

I accidentally forgot the empty stomach policy on my Atripla, I haven't eaten, but I drank two glasses of Soda within two hours of when I'm supposed to take my meds, should I take it later or is it referring more to food.

Response from Dr. Frascino

Hi,

Hi,

It would make no difference if you took your Atripla shortly after the two sodas or waited two hours for the formal empty-stomach recommendation. See below.

Dr. Bob

Atripla on empty stomach Jan 9, 2009

I was told to take my med (Atripla) on empty stomach. Can you tell me why? someone posted only it is to just help with the side effects. is that correct? or is there an other reason why? I know it should be taken 1 hour before or 2 hours after i eat. is that correct?

Response from Dr. Frascino

Hello,

Taking efavirenz (Sustiva), a component of Atripla, with food increases absorption of the drug, which in turn leads to higher blood levels, which can be associated with increased side effects. That is really the only reason for the recommendation to take Atripla on an empty stomach. If you are not bothered by side effects, you can take it with or without food. Generally speaking, "on an empty stomach" means taking the medication at least one before or two hours after eating.

Dr. Bob

eating with atripla Feb 3, 2009

I have started taking atripla a couple of weeks ago and so far don't feel too bad. Had some sleep problems, strange dreams an mood swings but other than that I feel fine, in fact I feel better than I have done in quite some time. I take atripla around 22.00 - 23.00 to minimise side effects. I'm just a little concerned that it says to take it on an empty stomach. I work a late shift most days, finishing at 21.00 so if i go out for a meal or party with friends it's usually late, if I eat just before or after taking my meds will it reduce their effectiveness and therefore the risk of resistance? And is there a risk it can actually do me harm by taking the pills so close to a meal or with certain foods?

Response from Dr. Frascino

Hi,

Efavirenz is well known to cause a variety of side effects, including vivid dreams (sometimes enjoyable; other times not!), dizziness and "brain fog" (difficulty concentrating). Taking efavirenz with food, especially fatty food (like an In-N-Out burger, fries and a shake) can increase the concentration of efavirenz in the blood and consequently increase the risk or severity of efavirenz-induced side effects. Therefore we often advise folks to take their efavirenz in the evening two hours after eating. However, if you're not bothered by side effects, you can take efavirenz whenever you want and with whatever you want, as long as you remember to take it each day. Taking efavirenz with food does not reduce the drug's efficacy or increase the risk of developing drug resistance.

Dr. Bob



Previous
Very anxious resident...please please answer
Next
PLEASE HELP ME !!!! & DONATION.... ITS URGENT , GOD BLESS YOU!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement